Alert archive / Nevada / High Wind Watches in 2015

High Wind Watch 3, NWS Las Vegas, NV

November 22, 2015Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this high wind watch at Nov 22, 2015, 2:19 PM PST for Clark County, Nye County, Nevada. It took effect at Nov 24, 2015, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 22, 2015, 2:19 PM PST (22:19 UTC)
In effect from
Nov 24, 2015, 12:00 PM PST
Expired
Nov 23, 2015, 2:46 PM PST
In force
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3607 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WWUS75 KVEF 222219
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
219 PM PST SUN NOV 22 2015

.STRONG RIDGETOP WINDS AND THE POTENTIAL OF DOWNSLOPE WINDS EXISTS
ALONG THE NORTHEAST SLOPES OF THE SPRING MOUNTAINS AND WITHIN RED
ROCK CANYON TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. THESE WINDS
WILL OCCUR AHEAD OF A STRONG AREA OF LOW PRESSURE DEVELOPING OVER
THE PACIFIC NORTHWEST.

NVZ019-231130-
/O.NEW.KVEF.HW.A.0003.151124T2000Z-151125T1400Z/
SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING...THE TOWN OF MT CHARLESTON...
RED ROCK CANYON
219 PM PST SUN NOV 22 2015

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT FOR THE SPRING MOUNTAINS INCLUDING RED ROCK CANYON.

* WINDS: SOUTHWEST 35 TO 45 MPH WITH GUSTS 55 TO 65 MPH.

* TIMING: WINDS WILL INCREASE TUESDAY AFTERNOON...AND SHOULD PEAK
  TUESDAY EVENING INTO EARLY WEDNESDAY MORNING BEFORE DECREASING
  WEDNESDAY MORNING.

* LOCATIONS: KYLE CANYON...LEE CANYON...COLD CREEK...RED ROCK CANYON
  NATIONAL CONSERVATION AREA...BLUE DIAMOND. HIGHWAYS
  156...157...158 AND 159.

* IMPACTS: THOSE PLANNING OUTDOOR ACTIVITIES IN RED ROCK CANYON OR
  THE SPRING MOUNTAINS SHOULD BE ALERT FOR HIGH WINDS AND CONSIDER
  POSTPONING ACTIVITIES UNTIL THE WINDS SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
689 
WWUS75 KVEF 231038
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
238 AM PST MON NOV 23 2015

.STRONG RIDGETOP WINDS AND THE POTENTIAL OF DOWNSLOPE WINDS
EXISTS ALONG THE NORTHEAST SLOPES OF THE SPRING MOUNTAINS AND
WITHIN RED ROCK CANYON TUESDAY AFTERNOON THROUGH TUESDAY NIGHT.
THESE WINDS WILL OCCUR AHEAD OF A STRONG AREA OF LOW PRESSURE 
SYSTEM DEVELOPING OVER THE PACIFIC NORTHWEST.

NVZ019-240000-
/O.CON.KVEF.HW.A.0003.151124T2000Z-151125T1400Z/
SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING...THE TOWN OF MT CHARLESTON...
RED ROCK CANYON
238 AM PST MON NOV 23 2015

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH LATE TUESDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH LATE TUESDAY NIGHT FOR THE SPRING MOUNTAINS INCLUDING RED
ROCK CANYON.

* WINDS: SOUTHWEST 35 TO 45 MPH WITH GUSTS 55 TO 65 MPH.

* TIMING: WINDS WILL INCREASE TUESDAY AFTERNOON...AND SHOULD 
  PEAK TUESDAY EVENING INTO EARLY WEDNESDAY MORNING BEFORE 
  DECREASING WEDNESDAY MORNING. 

* LOCATIONS: KYLE CANYON...LEE CANYON...COLD CREEK...RED ROCK CANYON
  NATIONAL CONSERVATION AREA...BLUE DIAMOND...MOUNTAIN SPRINGS.
  HIGHWAYS 156...157...158 AND 159.

* IMPACTS: THOSE PLANNING OUTDOOR ACTIVITIES IN RED ROCK CANYON
  OR THE SPRING MOUNTAINS SHOULD BE ALERT FOR HIGH WINDS AND 
  CONSIDER POSTPONING ACTIVITIES UNTIL THE WINDS SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
829 
WWUS75 KVEF 232246
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
246 PM PST MON NOV 23 2015

.STRONG RIDGETOP WINDS AND THE POTENTIAL OF DOWNSLOPE WINDS
EXISTS ALONG THE NORTHEAST SLOPES OF THE SPRING MOUNTAINS AND
WITHIN RED ROCK CANYON TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. 
THESE WINDS WILL OCCUR AHEAD OF A STRONG AREA OF LOW PRESSURE
SYSTEM DIVING DOWN THE PACIFIC NORTHWEST TUESDAY AND SETTLING OVER
THE GREAT BASIN WEDNESDAY.

NVZ019-241100-
/O.UPG.KVEF.HW.A.0003.151124T2000Z-151125T1400Z/
/O.NEW.KVEF.HW.W.0006.151124T2100Z-151125T1500Z/
SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING...THE TOWN OF MT CHARLESTON...
RED ROCK CANYON
246 PM PST MON NOV 23 2015

...HIGH WIND WARNING IN EFFECT FROM 1 PM TUESDAY TO 7 AM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 1 PM TUESDAY TO 7 AM PST
WEDNESDAY FOR THE SPRING MOUNTAINS INCLUDING RED ROCK CANYON.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* WINDS: SOUTHWEST 35 TO 45 MPH WITH GUSTS 55 TO 65 MPH.

* TIMING: WINDS WILL INCREASE TUESDAY AFTERNOON...AND SHOULD 
  PEAK TUESDAY EVENING INTO EARLY WEDNESDAY MORNING BEFORE 
  DECREASING WEDNESDAY MORNING.

* LOCATIONS: KYLE CANYON...LEE CANYON...COLD CREEK...RED ROCK
  CANYON NATIONAL CONSERVATION AREA...BLUE DIAMOND...MOUNTAIN 
  SPRINGS. HIGHWAYS 156...157...158 AND 159. 

* IMPACTS: THOSE PLANNING OUTDOOR ACTIVITIES IN RED ROCK CANYON 
  OR THE SPRING MOUNTAINS SHOULD BE ALERT FOR HIGH WINDS AND 
  CONSIDER POSTPONING ACTIVITIES UNTIL THE WINDS SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...
AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

CAZ519-522-NVZ014-017-241100-
/O.NEW.KVEF.WI.Y.0025.151124T2100Z-151125T1500Z/
EASTERN SIERRA SLOPES-DEATH VALLEY NATIONAL PARK-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING...ASPENDELL...MT WHITNEY...
FURNACE CREEK...STOVEPIPE WELLS...SHOSHONE...BEATTY...GOLDFIELD...
SILVER PEAK...DYER...PAHRUMP...INDIAN SPRINGS...DESERT ROCK...
AMARGOSA VALLEY
246 PM PST MON NOV 23 2015

...WIND ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 7 AM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM TUESDAY TO 7 AM PST
WEDNESDAY FOR THE EASTERN SIERRA SLOPES OF INYO COUNTY...DEATH
VALLEY NATIONAL PARK...ESMERALDA COUNTY AS WELL AS CENTRAL AND
SOUTHERN NYE COUNTY AND WESTERN CLARK COUNTY.

* WINDS: SOUTHWEST-WEST 25 TO 35 MPH WITH GUSTS 45 TO 55 MPH.

* TIMING: WINDS WILL INCREASE TUESDAY AFTERNOON...AND SHOULD 
  PEAK TUESDAY EVENING INTO EARLY WEDNESDAY MORNING BEFORE 
  DECREASING WEDNESDAY MORNING.

* LOCATIONS: ASPENDELL...FURNACE CREEK...PAHRUMP...BEATTY AND
  GOLDFIELD. HIGHWAYS US HIGHWAY 95 AND CALIFORNIA HIGHWAY 190.

* IMPACTS: THE WINDS WILL CAUSE DIFFICULT DRIVING CONDITIONS FOR
  MOTORCYCLES...LARGE TRUCKS...TRAILERS AND CAMPERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE STRONG
ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD
RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT
TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Nov 22, 9:33 AM PST, 4 hours 46 minutes earlier.

Area forecast discussion, Nov 22, 9:33 AM PST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
933 AM PST SUN NOV 22 2015

.SYNOPSIS...SEASONAL TEMPERATURES ARE EXPECTED EARLY THIS WEEK
BEFORE A SIGNIFICANT PATTERN CHANGE BRINGS A STRONG WEATHER SYSTEM
TO THE AREA. BY THE MIDDLE OF THE WEEK LOOK FOR MUCH COLDER
TEMPERATURES...STRONG WINDS AND INCREASING SHOWER CHANCES PRIMARILY
ACROSS INYO COUNTY AND SOUTHERN NEVADA.

&&

.UPDATE...CARBON COPY OF YESTERDAY WITH TEMPERATURES AS OF 9 AM
RUNNING WITHIN A FEW DEGREES OF YESTERDAY. SURFACE PRESSURE GRADIENT
DRIVING NORTHERLY WIND WITHIN THE LOWER COLORADO RIVER VALLEY WILL
CONTINUE TO WEAKEN THROUGHOUT THE DAY. NO UPDATE NECESSARY.
&&

.PREV DISCUSSION...550 AM PST SUN NOV 22 2015
.SHORT TERM...THROUGH MONDAY NIGHT.

A PLEASANT NOVEMBER DAY IS EXPECTED SUNDAY AS WEAK RIDGING BUILDS
OVERHEAD, THIS WILL EQUATE TO SEASONABLE TEMPERATURES AND LIGHT
WINDS ACROSS THE AREA WITH MOSTLY SUNNY SKIES. ONLY EXCEPTION WILL
BE DOWN THE COLORADO RIVER VALLEY WHERE NORTH WINDS WILL PERSIST
ALTHOUGH WILL BE MUCH WEAKER THAN WHAT HAS BEEN OBSERVED THE PAST
COUPLE DAYS.

ON MONDAY...A WEAK SHORT WAVE WILL PUSH EAST ACROSS THE GREAT BASIN.
THIS SHORT WAVE WILL HAVE LITTLE INFLUENCE ON OUR WEATHER BESIDES AN
INCREASE IN HIGH CLOUDS.  ONLY EXCEPTION MAY BE ALONG THE SIERRA AND
POSSIBLY THE WESTERN MOJAVE DESERT WHERE BREEZY CONDITIONS WILL
MATERIALIZE DURING THE AFTERNOON IN RESPONSE TO A JET MAX ON THE
SOUTHERN SIDE OF THE SHORTWAVE PASSING THROUGH. OTHERWISE...ENJOY
THE CALM AND SEASONABLE TEMPERATURES WHILE THEY LAST AS CHANGES ARE
COMING IN THE EXTENDED RANGE.

.LONG TERM...TUESDAY THROUGH SUNDAY.

THERE IS BETTER MEDIUM-RANGE MODEL AGREEMENT THIS MORNING THROUGH
ACTUALLY MUCH OF THE LONG TERM PERIOD. I'M SURE SOME DETAILS WILL
CHANGE THROUGHOUT THE WEEK, BUT NICE TO SEE THEM CONVERGING TOWARD A
COMMON SOLUTION. SO, WHAT DOES THIS MEAN FOR OUR AREA? EXPECT WINDY
CONDITIONS TUESDAY, MUCH COLDER WEDNESDAY THROUGH PROBABLY THE
WEEKEND, AND ONLY VERY LIGHT PRECIPITATION AMOUNTS ACROSS THE
SOUTHERN GREAT BASIN.

THE STRONG AND COLD TROUGH WILL SWING ACROSS THE PACIFIC NORTHWEST
TUESDAY BEFORE DEEPENING AND PUSHING INTO THE GREAT BASIN WEDNESDAY.
SOUTHWEST WINDS WILL INCREASE, BECOMING RATHER WINDY. STRONGEST
WINDS TUESDAY WOULD BE DOWNSLOPE WINDS ALONG THE SIERRA NEVADA
EASTERN SLOPES (PERHAPS INTO OWENS VALLEY) AND DOWNSLOPE WINDS ALONG
THE SPRING MOUNTAINS. WOULD ALSO SEE STRONG WINDS IN WESTERN SAN
BERNARDINO COUNTY, ALONG THE I-15 CORRIDOR, SOUTHERN CLARK COUNTY,
AND INTO MOHAVE COUNTY. SOME WIND HEADLINES WILL CERTAINLY BE
POSSIBLE DURING THIS PERIOD. TEMPERATURES WILL WARM SOME 5-8 DEGREES
ABOVE NORMAL TUESDAY GIVEN THE WINDY/MIXED ATMOSPHERE. THE COLD
FRONT WILL PASS ACROSS THE FORECAST AREA LATE TUESDAY NIGHT AND
WEDNESDAY MORNING, WITH GUSTY NORTHWEST WINDS EXPECTED. THESE STILL
DO NOT LOOK TO BE AS STRONG AS OUR LAST COLD FRONT.

A MUCH COLDER AIRMASS AND INCREASED CLOUD COVER WILL SWEEP INTO THE
REGION, WITH TEMPERATURES COOLING TO 6-9 DEGREES BELOW NORMAL FOR
WEDNESDAY. THIS SYSTEM IS RATHER MOISTURE STARVED, SO NOT MUCH
PRECIPITATION IS EXPECTED AT THIS TIME. WE CONTINUE TO CARRY
GREATEST POPS ACROSS INYO, ESMERALDA, NYE, LINCOLN, AND NORTHERN
MOHAVE COUNTIES, WITH THE TERRAIN HAVING THE HIGHEST CHANCE. CANNOT
RULE OUT SOME PRECIP IN THE MOUNTAINS OF CLARK COUNTY, BUT IT WOULD
BE QUITE LIGHT. BEST PRECIP CHANCES WOULD BE LATE TUESDAY NIGHT AND
WEDNESDAY WITH THE FRONTAL PASSAGE. SNOW LEVELS WOULD BE ROUGHLY
3000-5000 FEET DURING THE BEST PRECIP CHANCES, NOT CRASHING UNTIL
AFTER THE FRONTAL PASSAGE AND BEST (ALBEIT MINIMAL) MOISTURE TRACK
EAST.

AS PREVIOUSLY MENTIONED, MODELS ARE IN BETTER AGREEMENT ON WHAT TO
DO WITH THE UPPER LOW AFTER WEDNESDAY. IT SEEMS THE BULK OF THE
ENERGY WILL HEAD EAST, GETTING PULLED BACK INTO THE MAIN FLOW.
HOWEVER, A SMALL AND WEAK PORTION WILL BE CUTOFF AND REMAIN
SOMEWHERE AROUND WESTERN NEVADA AND EAST-CENTRAL CALIFORNIA THROUGH
SATURDAY BEFORE PUSHING EASTWARD LATE SATURDAY AND SUNDAY. THIS
MEANS THERE IS A MUCH BETTER CHANCE THAT THE COLD AIRMASS WILL STAY
IN PLACE THROUGH THE WEEKEND. TEMPERATURES APPEAR TO BE AT THEIR
COLDEST THURSDAY AND FRIDAY, WITH MANY DESERT LOCATIONS PROBABLY
SEEING THEIR FIRST FREEZING TEMPERATURES EITHER THANKSGIVING MORNING
OR FRIDAY MORNING. PLUS, HIGH TEMPERATURES WILL BE AROUND 10 DEGREES
BELOW NORMAL BOTH DAYS. TEMPERATURES MODERATE SLIGHTLY THROUGH THE
WEEKEND, YET REMAIN 7-10 DEGREES BELOW NORMAL. ADDITIONALLY, WITH
THE WEAK UPPER LOW LINGERING NEAR OUR NORTHWEST FORECAST AREA,
CANNOT RULE OUT SOME VERY LIGHT PRECIP IN NORTHERN INYO AND
ESMERALDA COUNTIES FROM TIME TO TIME FRIDAY AND SATURDAY.

&&

.AVIATION...FOR MCCARRAN...LIGHT WINDS FORECAST...GENERALLY
FOLLOWING TYPICAL DIURNAL TRENDS. WINDS LIKELY FAVORING A NORTHEAST
DIRECTION DURING THE AFTERNOON...FOLLOWED BY TYPICAL SOUTHWEST
DRAINAGE FLOW THIS EVENING. INCOMING TROUGH WILL INCREASE HIGH
CLOUDS SUN NIGHT INTO MONDAY. NO IMPACTFUL CIGS FORECAST.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...BREEZY NORTH WINDS WILL CONTINUE ALONG THE COLORADO
RIVER VALLEY PRIMARILY BETWEEN LAKE MOHAVE AND LAKE HAVASU CITY
THROUGH SUNDAY AFTERNOON. WINDS ELSEWHERE WILL BE CALM AND FAVOR
DIURNAL TRENDS. APPROACHING TROUGH WILL INCREASE HIGH CLOUDS SUN
NIGHT INTO MONDAY. THIS TROUGH MAY ALSO TRIGGER MOUNTAIN WAVES
LEEWARD/EASTWARD OF THE SIERRA NEVADA MONDAY.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
THROUGH TUESDAY.
&&

UPDATE...PIERCE
SHORT TERM...OUTLER
LONG TERM...PADDOCK
AVIATION...STEELE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

Nearby

High Wind Watches in Nevada, 2015Every high wind watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.